Lewis Medical-Surgical Nursing 12th
Edition Harding & Kwong High-Yield
Rapid Revision Practice Exam 2026/2027 –
Complete Exam-Style Questions with
Correct Answers & Detailed Rationales
• 100 high-yield, exam-style multiple-choice questions
focused on rapid last-minute revision.
• Covers laboratory values, heart failure comparison, fluid-
electrolyte and acid-base imbalances, stroke, insulin
therapy, medications and antidotes, and postoperative
complications.
• Includes detailed scenarios, case-based reasoning,
comparison and contrast, best-answer, and next-step
questions with one bolded correct answer and a three-
sentence italicized rationale.
1. A nurse reviews the laboratory results of a 62-year-old
client admitted with dehydration. Which serum sodium value
requires immediate notification of the health care provider?
A. 138 mEq/L
B. 140 mEq/L
C. 118 mEq/L
D. 145 mEq/L
Rationale: A serum sodium of 118 mEq/L indicates severe
hyponatremia, which can cause cerebral edema, seizures, and
,decreased level of consciousness. Immediate provider
notification is necessary because rapid correction and careful
monitoring are required. The other values are within or near
the normal sodium range.
2. Which laboratory finding best indicates effective
anticoagulation in a client receiving warfarin for atrial
fibrillation?
A. Platelet count of 250,000/mm³
B. INR of 2.5
C. aPTT of 30 seconds
D. Hemoglobin of 13 g/dL
Rationale: Warfarin therapy is monitored using the
international normalized ratio, with a typical therapeutic
target of 2.0 to 3.0 for most indications. An INR of 2.5
demonstrates therapeutic anticoagulation. aPTT is primarily
used to monitor unfractionated heparin, while platelets and
hemoglobin do not measure warfarin effectiveness.
3. A client with heart failure has jugular venous distention,
dependent edema, hepatomegaly, and ascites. The nurse
recognizes these findings as most consistent with which
condition?
A. Left-sided heart failure
B. Right-sided heart failure
,C. Acute myocardial infarction
D. Cor pulmonale caused by left ventricular failure only
Rationale: Right-sided heart failure causes systemic venous
congestion, producing jugular venous distention, peripheral
edema, hepatomegaly, and ascites. Left-sided heart failure
primarily causes pulmonary congestion with dyspnea,
crackles, and orthopnea. These findings specifically reflect
failure of the right ventricle to pump blood effectively into the
pulmonary circulation.
4. Which assessment finding distinguishes left-sided heart
failure from right-sided heart failure?
A. Peripheral edema
B. Jugular venous distention
C. Bilateral crackles in the lungs
D. Hepatomegaly
Rationale: Bilateral crackles indicate pulmonary congestion
caused by blood backing up into the lungs, which is
characteristic of left-sided heart failure. Peripheral edema,
jugular venous distention, and hepatomegaly are
manifestations of right-sided heart failure. The location of
congestion is the key distinction between the two conditions.
5. A client receiving IV potassium chloride reports burning at
the insertion site. The nurse notes the infusion is running at 20
, mEq/hour through a peripheral IV. Which action should the
nurse take first?
A. Increase the infusion rate to dilute the medication
B. Apply a warm compress and continue the infusion
C. Stop the infusion and assess the IV site
D. Flush the IV line with normal saline
Rationale: Burning, pain, or swelling during peripheral
potassium infusion may indicate phlebitis, infiltration, or
excessive concentration, so the infusion should be stopped
immediately. Potassium must never be administered rapidly or
by IV push because it can cause fatal cardiac dysrhythmias.
After stopping the infusion, the nurse should assess the site
and notify the provider as needed.
6. A client with diabetic ketoacidosis has a pH of 7.18, PaCO₂
of 28 mm Hg, and HCO₃⁻ of 12 mEq/L. Which acid-base
imbalance should the nurse document?
A. Respiratory acidosis
B. Metabolic alkalosis
C. Metabolic acidosis
D. Respiratory alkalosis
Rationale: The low pH and markedly low bicarbonate level
indicate metabolic acidosis. The low PaCO₂ represents
respiratory compensation through Kussmaul respirations,
which eliminate carbon dioxide. Diabetic ketoacidosis
commonly produces this pattern because accumulated ketones
increase systemic acid load.
Edition Harding & Kwong High-Yield
Rapid Revision Practice Exam 2026/2027 –
Complete Exam-Style Questions with
Correct Answers & Detailed Rationales
• 100 high-yield, exam-style multiple-choice questions
focused on rapid last-minute revision.
• Covers laboratory values, heart failure comparison, fluid-
electrolyte and acid-base imbalances, stroke, insulin
therapy, medications and antidotes, and postoperative
complications.
• Includes detailed scenarios, case-based reasoning,
comparison and contrast, best-answer, and next-step
questions with one bolded correct answer and a three-
sentence italicized rationale.
1. A nurse reviews the laboratory results of a 62-year-old
client admitted with dehydration. Which serum sodium value
requires immediate notification of the health care provider?
A. 138 mEq/L
B. 140 mEq/L
C. 118 mEq/L
D. 145 mEq/L
Rationale: A serum sodium of 118 mEq/L indicates severe
hyponatremia, which can cause cerebral edema, seizures, and
,decreased level of consciousness. Immediate provider
notification is necessary because rapid correction and careful
monitoring are required. The other values are within or near
the normal sodium range.
2. Which laboratory finding best indicates effective
anticoagulation in a client receiving warfarin for atrial
fibrillation?
A. Platelet count of 250,000/mm³
B. INR of 2.5
C. aPTT of 30 seconds
D. Hemoglobin of 13 g/dL
Rationale: Warfarin therapy is monitored using the
international normalized ratio, with a typical therapeutic
target of 2.0 to 3.0 for most indications. An INR of 2.5
demonstrates therapeutic anticoagulation. aPTT is primarily
used to monitor unfractionated heparin, while platelets and
hemoglobin do not measure warfarin effectiveness.
3. A client with heart failure has jugular venous distention,
dependent edema, hepatomegaly, and ascites. The nurse
recognizes these findings as most consistent with which
condition?
A. Left-sided heart failure
B. Right-sided heart failure
,C. Acute myocardial infarction
D. Cor pulmonale caused by left ventricular failure only
Rationale: Right-sided heart failure causes systemic venous
congestion, producing jugular venous distention, peripheral
edema, hepatomegaly, and ascites. Left-sided heart failure
primarily causes pulmonary congestion with dyspnea,
crackles, and orthopnea. These findings specifically reflect
failure of the right ventricle to pump blood effectively into the
pulmonary circulation.
4. Which assessment finding distinguishes left-sided heart
failure from right-sided heart failure?
A. Peripheral edema
B. Jugular venous distention
C. Bilateral crackles in the lungs
D. Hepatomegaly
Rationale: Bilateral crackles indicate pulmonary congestion
caused by blood backing up into the lungs, which is
characteristic of left-sided heart failure. Peripheral edema,
jugular venous distention, and hepatomegaly are
manifestations of right-sided heart failure. The location of
congestion is the key distinction between the two conditions.
5. A client receiving IV potassium chloride reports burning at
the insertion site. The nurse notes the infusion is running at 20
, mEq/hour through a peripheral IV. Which action should the
nurse take first?
A. Increase the infusion rate to dilute the medication
B. Apply a warm compress and continue the infusion
C. Stop the infusion and assess the IV site
D. Flush the IV line with normal saline
Rationale: Burning, pain, or swelling during peripheral
potassium infusion may indicate phlebitis, infiltration, or
excessive concentration, so the infusion should be stopped
immediately. Potassium must never be administered rapidly or
by IV push because it can cause fatal cardiac dysrhythmias.
After stopping the infusion, the nurse should assess the site
and notify the provider as needed.
6. A client with diabetic ketoacidosis has a pH of 7.18, PaCO₂
of 28 mm Hg, and HCO₃⁻ of 12 mEq/L. Which acid-base
imbalance should the nurse document?
A. Respiratory acidosis
B. Metabolic alkalosis
C. Metabolic acidosis
D. Respiratory alkalosis
Rationale: The low pH and markedly low bicarbonate level
indicate metabolic acidosis. The low PaCO₂ represents
respiratory compensation through Kussmaul respirations,
which eliminate carbon dioxide. Diabetic ketoacidosis
commonly produces this pattern because accumulated ketones
increase systemic acid load.